Hail, Prince William
- When
- April 13, 1:05 PM EST
- Where
- Prince William County, Dale City
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.617, -77.300
Occurred near US Route 1
A strong upper level disturbance caused scattered showers and thunderstorms to develop during the afternoon and evening of April 13. A few of these storms reached severe limits with damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A strong upper level disturbance caused scattered showers and thunderstorms to develop during the afternoon and evening of April 13. A few of these storms reached severe limits with damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 13, 9:15 AM EST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1015 AM EDT THU APR 13 2006
.MID MORNING UPDATE...
MODIFIED 12Z DULLES SOUNDING POINTS TO A DECENT SHOT OF CONVECTIVE
DVLPT THIS AFTN. APPROACHING S/W WILL PROVIDE BROAD
FORCING...MEANWHILE U/L TROUGH WILL PROVIDE FOR FAV LAPSE
RATES...AND WEAK LLVL TROUGH WILL ALSO HELP WITH INITIATION. BNDRY
LYR MSTR REMAINS DECENT THIS MRNG FROM OVRNGT SHWRS.
THINK CONVECTIVE MODE WILL BE SCTD GNRLY WEAK UPDRAFT CELLS WITH
POOR ORGANIZATION. LLVL SHEAR PROFILES ALSO DO NOT SUPPORT MORE
ORGANIZED TSTM ACTION. ONE-HALF INCH HAIL WILL BE QUITE POSSIBLE DUE
TO LAPSE RATES, NEARLY DRY ADIABATIC LLVLS AND FRZ LVL.
MAX AFTN TEMPS MAY BE TEMPERED SLIGHTLY AS THE MORNING MIXING IS
INITIALLY TAKEN UP BY ABSORBING SOME OF THE LLVL POOLED/ANTECEDENT
MOISTURE.
WILL MAINTAIN MARG SCA ON THE WATERS FOR THIS AFTN WHEN MIXING
SHOULD ALLOW 15-20 KT WINDS.
JB
&&
.SHORT TERM /TODAY THROUGH TONIGHT/...
AT 07Z...A COLD FRONT REMAINED WEST OF OUR CWA...ROUGHLY LOCATED IN
SOUTHWEST PA EXTENDING SOUTHWEST INTO WV. A PRE-FRONTAL CONVECTIVE
LINE ALONG A LOW LEVEL CONVERGENT/INSTABILITY ZONE HAS MOSTLY
STRATIFIED/WEAKENED OVER THE PAST FEW HOURS...ALTHOUGH LIGHTNING
DETECTION CONTINUES TO INDICATE A FEW THUNDERSTORMS ESPECIALLY THOSE
APPROACHING THE POTOMAC HIGHLANDS CLOSER TO THE TAIL OF THE LINE.
AM NOT SURE THAT ANY ONE MODEL HAD A FABULOUS HANDLE ON THIS
ACTIVITY...BUT THE OVERALL FLAVOR (BASED ON RADAR EXTRAPOLATION AND
TRENDS SHOWN BY THE MODELS) IS FOR THE LINE TO PUSH EAST AHEAD OF
THE FRONT...IN A WEAKENED STATE. WILL USE COVERAGE WORDING TO
HIGHLIGHT THE ISOLATED NATURE OF THE THUNDERSTORMS WITH THE MORE
SCATTERED/NUMEROUS NATURE OF THE SHOWERS...RESTRICTED TO THE
MORNING. GUIDANCE/HPC SHOWS THE TRUE FRONT NEAR KMRB BY 12Z...AND
ACROSS THE LOWER BAY (IN AKQ/S CWA) BY 00Z. AM INTRIGUED BY THE
PARALLEL NAM/WRF AND NAM GENERATING SOME QPF NEAR LOWER SOUTHERN MD
THIS AFTERNOON...IN AN ENVIRONMENT WITH SOME CAPE (PRIOR TO A CLEAN
FROPA). HAVE INTRODUCED ISOLATED AFTERNOON SHOWERS IN THIS
AREA...WHILE RETAINING THE DRY AFTERNOON ACROSS THE REST OF THE
CWA. IN FACT...AFTER MORNING CLOUDS...THE REST OF THE CWA SHOULD
BECOME MOSTLY SUNNY WITH ONLY FEW-SCT CU DEVELOPMENT. LOW LEVEL FLOW
TURNS TO THE WEST BEHIND THE FRONT...AND DOWNSLOPE FLOW WITH
INCREASED COMPRESSIONAL WARMING AND SUNSHINE WILL BOOST TEMPERATURES
INTO THE UPPER 70S EAST OF THE MTNS...PROBABLY EVEN 80-ISH IN
CENTRAL VA (KCHO?).
THE PARALLEL NAM/WRF AND NAM ALSO GENERATE SOME PRECIP ACROSS OUR
NORTHWEST CWA LATER TONIGHT WHILE THE GFS REMAINS DRY. THIS IS
PROBABLY DUE TO REDEVELOPING WARM ADVECTION AND ISENTROPIC LIFT AND
HAVE INTRODUCED SLGT CHC POPS AFTER MIDNIGHT. ALSO INCREASED LOW
TEMPERATURES A COUPLE OF CATEGORIES GIVEN LATEST NUMERICAL GUIDANCE
AND WARM ADVECTION EXPECTATIONS.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
THE EXTENDED FORECAST IS EXPECTED TO REMAIN UNSETTLED THROUGH THE
WEEKEND...BEFORE HIGH PRESSURE SETTLES OVER THE REGION FOR THE
MIDDLE PART OF NEXT WEEK.
POTENT SYSTEM STILL EXPECTED ON FRIDAY. A SURFACE LOW AND STRONG
SHORTWAVE ENERGY ARE EXPECTED TO DIVE DOWN FROM THE NORTHWEST DURING
THE DAY ON FRIDAY. THERE IS STILL SOME UNCERTAINTY WITH THE EXACT
TIMING AND TRACK...AS THE NAM BRINGS THE SURFACE LOW MUCH FURTHER
SOUTH AND IS STRONGER AND SLOWER WITH THE SYSTEM. THE GFS HAS THE
SURFACE LOW MUCH FURTHER TO THE NORTH. WITH THE TREND FOR A FASTER
SOLUTION IN THE MID LEVELS...THE GFS IS PREFERRED. WILL CONTINUE TO
HAVE TO MONITOR FOR THE POTENTIAL OF SEVERE THUNDERSTORM
DEVELOPMENT. MODELS ARE NOT INDICATING MUCH SURFACE INSTABILITY EAST
OF THE BLUE RIDGE MOUNTAINS AT THIS TIME...HOWEVER THE GREATEST
OMEGA...FORCING FROM A JET STREAK..AND SHEAR VALUES ARE GREATEST IN
THIS AREA. HOWEVER...WILL CONTINUE THE MENTION IN THE HWO FOR THE
ENTIRE AREA.
FRONTAL BOUNDARY FROM FRIDAYS SYSTEM LOOKS TO MAKE IT SOUTH OF THE
CWFA WITH HELP FROM THE REINFORCING SHORTWAVE BY SATURDAY.
HOWEVER...BY LATE SATURDAY THE BOUNDARY SHOULD BEGIN BOWING BACK
NORTHWARD IN THE SOUTHWEST PORTIONS OF THE CWFA. THE BOUNDARY WILL
CONTINUE NORTHWARD THROUGH A GOOD PORTION OF THE CWFA DURING THE DAY
ON SUNDAY...WITH ANOTHER FRONTAL BOUNDARY EXPECTED LATE SUNDAY/EARLY
MONDAY. HIGH PRESSURE WILL BUILD IN FOR TUESDAY. THE HIGH PRESSURE
BEGINS MOVING OFFSHORE ON WEDNESDAY AS THE NEXT SYSTEM APPROACHES
FOR THE END OF THE WEEK.
CONSIDERING THE DIFFERENCES WITH FRIDAYS SYSTEM...THE MOS NUMBERS
ARE PRETTY CLUSTERED. EDITED THE POPS TO CLOSELY RESEMBLE THE MOS
NUMBERS. HOWEVER...THERE ARE SOME GREAT DIFFERENCES IN THE TEMP
GUIDANCE FOR FRIDAY. THE MAV GUIDANCE IS SOME 10 DEGREES COOLER THAN
THE MET GUIDANCE. SINCE CONFIDENCE IS LOW ON THE ENTIRE EVOLUTION OF
THE SYSTEM...CHOSE TO GO RIGHT DOWN THE MIDDLE...WHICH WAS PRETTY
MUCH CONTINUITY.
&&
.AVIATION...
STRATIFIED/WEAKENED BAND OF CONVECTION WILL MOVE ACROSS TERMINALS
THIS MORNING...COVERED IN A TEMPO GROUP PRIOR TO 12Z. REST OF THE
PERIOD WILL BE PREVAILING VFR CONDITIONS WITH WIND GUSTS UP TO 20 KT
THIS AFTERNOON.
&&
.MARINE...
SMALL CRAFT CONDITIONS CONTINUE...AT LEAST ON OUR MID/LOWER BAY AND
LOWER POTOMAC ZONES...EARLY THIS MORNING. AT 300 AM...TPLM2 WAS
GUSTING TO 21 KT. THEREFORE...WILL KEEP A SMALL CRAFT GOING THIS
MORNING. PREVIOUS SHIFT ALSO RAISED A SMALL CRAFT FOR THIS
AFTERNOON. EVENT LOOKS MARGINAL...BUT CAN SEE GUSTS UP TO 20 KT. FOR
SIMPLICITY...HAVE CONNECTED THE EARLY MORNING SCA TO THE AFTERNOON
SCA TO BE ONE CONNECTED TODAY SMALL CRAFT HEADLINE.
WINDS SHOULD BEGIN TO PICK UP DURING THE DAY ON FRIDAY AND LAST WELL
INTO THE OVERNIGHT HOURS. BUFKIT SOUNDINGS INDICATE GUSTS TO AROUND
25 TO 30 KT ON THE WATERS. THIS SEEMS LIKELY WITH THE 40 TO 50KT JET
STREAK AT 850MB. WILL KEEP THE WINDS UP POST FRONTAL ALSO.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ530>537 UNTIL 6 PM THURSDAY.
...SMALL CRAFT ADVISORY FOR ANZ530>537 FROM 10 AM FRIDAY TO 2 AM
SATURDAY.
&&
SHORT TERM/AVIATION...PELOQUIN
LONG TERM...LISTEMAA
MARINE...LISTEMAA/PELOQUINHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 146 PM EDT THU APR 13 2006 ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021- 025>031-036>042-050>057-WVZ048>055-141015- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- 146 PM EDT THU APR 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION THIS AFTERNOON THROUGH THIS EVENING AND PRODUCE ISOLATED THUNDERSTORMS. A FEW THUNDERSTORMS COULD BECOME SEVERE...WITH LARGE HAIL AND WIND THE MOST LIKELY SEVERE WEATHER RISK. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A WEAK COLD FRONT WILL CROSS THE MID ATLANTIC REGION FRIDAY AFTERNOON AND EARLY EVENING. WARM...MOIST...UNSTABLE AIR WILL MOVE NORTHWARD AHEAD OF THE FRONT...CREATING AN ENVIRONMENT FAVORABLE FOR THUNDERSTORM DEVELOPMENT. THERE IS A POTENTIAL THREAT FOR SEVERE THUNDERSTORMS WITH JET STREAM ENERGY SPREADING EASTWARD FROM THE UPPER PLAINS INTO THE MID ATLANTIC. STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY DEVELOP FRIDAY AFTERNOON AND EVENING. A FEW ISOLATED TORNADOES COULD OCCUR...IF THE ENVIRONMENT EVOLVES IN THE MANNER SUGGESTED BY THE MODELS OVER THE PAST TWO DAYS. FURTHER HAZARDOUS WEATHER OUTLOOKS WILL CONTAIN UPDATES ON THE POTENTIAL FOR SEVERE WEATHER FRIDAY. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC AND THE MARYLAND PORTION OF THE CHESAPEAKE BAY FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SMITH
The Sterling radar (KLWX), 43 km away, was scanning. The volume nearest the first event began at 18:06 UTC.
1 hail. Local standard time, as filed.
Occurred near US Route 1
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507077.